March 1st, 2011
10:33 AM ET
Every weekday, a CNNHealth expert doctor answers a viewer question. On Tuesdays, it's Dr. Charles Raison, an associate professor of psychiatry and behavioral sciences at Emory University, and an expert in the mind-body connection for health.
Question asked by Anonymous of Atlanta, Georgia:
I have a family history of mental illness. Three of my siblings have schizoaffective disorder (one recently told by a doctor that it may be bipolar with hallucinatory symptoms). I have dealt with mild to moderate depression for over 10 years with a few episodes of major depression in that time. About three months ago, I began taking Lexapro even though I have always wondered whether doing so might aggravate an underlying genetic illness. I feel much better on this medication, and do not have a history of mania or hallucinations. (I am a 31-year-old female, and take 10mg of Lexapro a day). I have, however, always been somewhat moody. That has leveled off with this medication. I do still have some concerns about long-term effects of staying on an antidepressant.
Have there been any documented cases of long-term antidepressant use linked to the onset of bipolar or other mental illness? (I know this is a bit like the chicken or the egg question, but I am thinking about research linking antidepressants to increased suicidal thinking.) What about adult onset of mental illness? (I've heard of a few cases like this from people in my life.) Thanks very much for your column. I enjoy reading it and think you're providing an important service for all of us affected by mental illness in our lives.
Thanks for your kind words about this column, and I am very glad to hear that taking Lexapro (a selective serotonin reuptake inhibitor antidepressant) has helped reduce your moodiness. Last week I wrote about whether people with bipolar disorder in their family should worry about taking an antidepressant and concluded with a resounding "maybe." In your case, however, I would not worry much about your use of Lexapro for several reasons.
First, you are already on Lexapro and it is helping you. So we know you are not going to have a bad initial reaction to it. This is very important because most cases of antidepressant-induced suicidal thinking occurred early in treatment when the risk of agitation from the medication is greatest. You have passed that stage. The other thing you might worry about is that the antidepressant could induce a manic episode. As I said last week the data on how likely this is are mixed.
I should tell our readers that schizoaffective disorder (with which three of your siblings are afflicted) is a very serious mental illness that straddles schizophrenia and bipolar disorder in terms of symptoms and prognosis. The gist of the disorder is that people have significant psychotic symptoms that are often, but not always, accompanied by either depression or mania. Your moodiness and depression are probably small versions of the much larger disturbances endured by your family members.
One thing I didn't say last week regarding the risk of antidepressant-induced mania is that most of the time if it happens, it happens early in the course of treatment. It is less likely for people who have never had a manic episode to have an antidepressant cause one later in treatment. Again, you are in good shape because you have been taking the Lexapro for a while. Still I recommend keeping an eye on yourself, and if you notice that you are getting agitated, losing sleep or showing any other manic symptoms immediately contact your clinician.
Are there long-term risks of antidepressant use that we don't know about yet? It's hard to say because we don't know yet. But millions of people have taken antidepressants for many years with no obvious difficulties. This is reassuring because if their use was often associated with longer-term problems, these problems would be obvious by now.
So all in all, I recommend counting your blessings that you've found a medicine that helps you feel better. Happiness is a precious thing in this life
About this blog
Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.